Michigan, 2013Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013
December 21 to 22, 2013 · NWS GRR · 9 events in 9 counties and zones
An Ice Storm affected portions of Southern Lower Michigan from December 21-22. Ice accumulations of one half to three quarters of an inch occurred across much of Barry, Eaton, Clinton, Ingham, and northern Calhoun and Jackson counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Ice Storm affected portions of Southern Lower Michigan from December 21-22. Ice accumulations of one half to three quarters of an inch occurred across much of Barry, Eaton, Clinton, Ingham, and northern Calhoun and Jackson counties.
This resulted in a very prolonged power outage that affected hundreds of thousands of residents across Lower Michigan. Many people did not have power restored until 4 to 6 days after the ice storm hit. In addition there was widespread damage in the form of downed trees and tree limbs across the area. A total of 60 million dollars in estimated insured losses occurred across Michigan from this storm with approximately 36 million of this being in SW lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 21, 3:38 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 21, 3:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EST SAT DEC 21 2013
LATEST UPDATE...
LONG TERM/MARINE
.SYNOPSIS...
ISSUED AT 1245 PM EST SAT DEC 21 2013
A STORM SYSTEM APPROACHING FROM THE SOUTHWEST WILL AFFECT THE AREA
WITH A VARIETY OF WINTER WEATHER BEGINNING THIS EVENING. SOUTH
CENTRAL LOWER MICHIGAN WILL LIKELY EXPERIENCE FREEZING RAIN AND
ICE ACCUMULATION WHERE TEMPERATURES SHOULD HOVER AROUND FREEZING.
FURTHER NORTH INTO CENTRAL LOWER MICHIGAN...THE PRECIPITATION TYPE
WILL TRANSITION TO A WINTRY MIX AND EVENTUALLY TO A HEAVY WET
SNOW.
WINTRY PRECIPITATION WILL TAPER OFF SUNDAY AFTERNOON AND EVENING.
MUCH COLDER AIR WILL FILTER IN BEHIND THE SYSTEM FOR AT LEAST
THROUGH CHRISTMAS DAY. SNOW WILL DEVELOP AGAIN LATE SUNDAY NIGHT AND
INTO MONDAY WITH THE POTENTIAL FOR SOME ACCUMULATIONS. THERE WILL
BE ADDITIONAL CHANCES FOR SNOW THROUGH THE WORK WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 245 PM EST SAT DEC 21 2013
PROSPECTS ARE LOOKING LESS FAVORABLE FOR WIDESPREAD SIGNIFICANT ICE
ACCUMULATIONS OVER THE WARNED AREA. ROAD TEMPERATURES IN LANSING CONTINUE
TO HOVER AROUND 33/34F. HOWEVER...WE STILL BELIEVE THAT A CHANCE FOR
SIGNIFICANT ACCUMULATIONS EXISTS OVER JACKSON AND CALHOUN COUNTIES.
THE TIMING WOULD BE BETWEEN 7 PM AFTER TEMPERATURES COOL...BUT BEFORE
1 AM WHEN THE UPPER DRY SLOT CURRENTLY OVER TEXAS OVERSPREADS THE AREA
AND REDUCES PRECIPITATION EFFICIENCY.
IT CANNOT BE OVEREMPHASIZED THAT ICE ACCUMULATION IS HIGHLY SENSITIVE
TO SURFACE TEMPERATURES...WHICH ARE IN QUESTION GIVEN AIR TEMPERATURES
AND DEWPOINTS HOVERING AROUND AND EVEN SLIGHTLY ABOVE THE CRITICAL FREEZING
MARK. WE ARE GOING UNDER THE ASSUMPTION THAT TEMPERATURES WILL COOL
TO BELOW FREEZING EARLY TONIGHT...BUT THIS IS HIGHLY UNCERTAIN. DUE
TO THIS UNCERTAINTY...WE ARE HESITANT TO SCALE BACK THE ICE STORM WARNING
AT THIS POINT...EVEN THOUGH SIGNIFICANTLY LOWER ICE ACCUMULATIONS ARE
QUITE POSSIBLE. WE HAVE TRENDED IN THIS DIRECTION WITH THE UPDATED FORECAST.
AS THE DRY SLOT OVERSPREADS SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT...SNOW
BEGINS JUST TO THE NORTHWEST OF THIS FEATURE OVER THE NORTHWEST FORECAST
AREA. THE HEAVIEST SNOWFALL IS EXPECTED DURING THE LATE MORNING HOURS
SUNDAY WHEN CALIBRATED SPC SREF GUIDANCE INDICATES A GREATER THAN 30
PERCENT CHANCE OF ONE INCH PER HOUR SNOWFALL RATES. INGREDIENTS APPEAR
FAVORABLE FOR BRIEF HEAVY BANDED SNOW /F VECTOR CONVERGENCE WITHIN
A SATURATED NEGATIVE EPV LAYER IN THE DGZ/. SNOW WILL BE CONSIDERABLY
DENSER THAN WHAT HAS BEEN EXPERIENCED WITH PREVIOUS EVENTS /SNOW RATIOS
NEAR OR BELOW 10:1/. AMOUNTS WILL APPROACH 8 INCHES IN SPOTS...
ESPECIALLY IF INSTABILITY IS GREATER THAN FORECAST AND SNOW BANDS
ARE ALLOWED TO CONTRACT IN SCALE AND INTENSIFY.
BY SUNDAY EVENING THE DRY SLOT EXPANDS TO COVER NEARLY ALL OF LOWER
MICHIGAN...BRINGING A SHORT LULL IN PRECIPITATION. HAVE ADDED A
SLIGHT CHANCE OF FREEZING RAIN THROUGH SUNDAY EVENING BASED ON
MARGINAL MOISTURE IN THE DGZ. HOWEVER...FOR SUNDAY NIGHT AND EARLY
MONDAY MORNING...AN APPROACHING UPPER TROUGH BRINGS ANOTHER SHOT
OF DEEP MOISTURE BACK TO THE AREA WITH SNOWFALL RESUMING.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 338 PM EST SAT DEC 21 2013
TIMING OF THE LONG WAVE TROUGH FOR MONDAY LOOKS A BIT SLOWER AND
WITH A SURFACE TROUGH OVER THE REGION...THE LAKE EFFECT MAY NOT
GET TOO ORGANIZED UNTIL LATER IN THE DAY DUE TO SHIFTING MEAN
LAYER WINDS. TRIMMED BACK POPS SLIGHTLY MONDAY...THEN HIGHER POPS
CARRIED FOR MONDAY NIGHT AS THE UPPER WAVE MOVES IN AND WINDS
ALIGN BETTER. STILL EXPECTING 3 TO 6 INCHES ALONG AND WEST OF U.S.
131...WITH AN INCH OR TWO INLAND. ALSO WITH THE SLIGHT DELAY IN
THE EVENT...EXTENDED CHC POPS INTO TUESDAY MORNING BEFORE
ANTICYCLONIC FLOW FINALLY BRINGS AN END TO THE EVENT TOWARD MID
DAY.
THE BREAK IN THE SNOW LOOKS BRIEF HOWEVER. ANOTHER NORTHERN STREAM
WAVE COMES ACROSS THE GREAT LAKES AND WE SHOULD SEE MORE SNOW
WITHIN THE WARM ADVECTION LATE CHRISTMAS EVE INTO CHRISTMAS DAY
THAT SHOULD BE ENHANCED WITH THE MEAN SW FLOW. THIS COULD BE
ANOTHER DECENT SNOW EVENT PARTICULARLY FOR AREAS NW OF GRR.
AFTER SOME LINGERING LAKE EFFECT ON THU...FRI AND SAT LOOKS QUIET.
WE MIGHT SEE A DECENT WARM UP FOR SATURDAY AS RETURN FLOW PUSHES IN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1258 PM EST SAT DEC 21 2013
WIDESPREAD LIFR ACROSS THE REGION THIS AFTERNOON. NOT EXPECTING
MUCH OVERALL CHANGE OVER THE NEXT 24 HOURS. THE DIFFICULT ASPECT
OF THE FORECAST IS DETERMINING WHEN PCPN WILL OCCUR AT THE TAF
SITES AND WHAT TYPE OF PCPN WILL FALL.
RATHER THAN A LONG DURATION OF PCPN...IT APPEARS WE WILL SEE A
PERIOD OF PCPN THIS EVENING...THEN AS A DRY SLOT COMES IN...THE
PCPN MAY END FOR A BIT OVERNIGHT...THEN ANOTHER PERIOD OF PCPN
SHOULD OCCUR FOR MUCH OF SUN MORNING.
AS FOR PCPN TYPE...THE RAIN TO WINTRY MIX LINE RAN FROM NEAR BIV
TO TEW AT 17Z. THIS APPEARS TO CHANGE LITTLE INTO TONIGHT...WHICH
MEANS THE I-94 TAF SITE SHOULD REMAIN RIGHT ON THE EDGE OF THE
ICY PCPN. HAVE GONE MORE OPTIMISTIC WITH LIQUID PCPN AT THE I-94
TAF SITES...BUT THIS IS A VERY CLOSE CALL...AND WE WILL CONTINUE
TO MONITOR.
MEANWHILE THE I-96 TAF SITES CAN CONTINUE TO EXPECT PERIODS OF
FREEZING RAIN WHICH SHOULD BEGIN TO SWITCH TO SNOW AND/OR SLEET
MID/LATE SUNDAY MORNING.
&&
.MARINE...
ISSUED AT 338 PM EST SAT DEC 21 2013
WINDS WILL INCREASE AND GRADUALLY TURN MORE NORTHERLY LATE
TONIGHT. HOISTED A SMALL CRAFT ADVISORY AFTER MIDNIGHT THAT SHOULD
LINGER INTO MONDAY.
&&
.HYDROLOGY...
ISSUED AT 103 PM EST SAT DEC 21 2013
THE HEADWATERS OF THE GRAND AND ST. JOSEPH RIVER BASINS ARE EXPECTED
TO RECEIVE AROUND 0.75 INCHES OR LESS WITH THIS EVENT. BEST CHANCE
FOR FLOODING REMAINS TO THE SOUTH IN NORTHERN INDIANA AND NORTHWEST
OHIO. A SHARP RISE BELOW FLOOD STAGE OF THE GRAND RIVER AT JACKSON
IS EXPECTED...BUT THIS RISE WILL BE BRIEF AND SHOULD FALL QUICKLY.
STORM EVOLUTION WILL BE MONITORED CLOSELY FOR HEAVIER PRECIP AMOUNTS
OVER THE GRAND HEADWATERS.
TEMPERATURES ARE HOVERING NEAR FREEZING TODAY. SNOW MELT COULD
CONTRIBUTE TO RISES AS WELL. ICE BREAKUP AND MOVEMENT COULD CAUSE
RIVER RISES ON SUNDAY WITH TEMPS REACHING THE UPPER 30S IN SOUTH
CENTRAL LOWER MICHIGAN.
ARCTIC AIR STREAMS BACK IN ON SUNDAY NIGHT. MONDAY NIGHT AND TUESDAY
NIGHT ARE EXPECTED TO BE VERY COLD...WITH LOWS IN THE SINGLE DIGITS
POSSIBLE. ICE DEVELOPMENT ON RIVERS IS EXPECTED...SO THE RISK FOR
ICE JAM FLOODING INCREASES. TEMPS WILL STAY BELOW FREEZING THROUGH
ALL OF NEXT WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL NOON EST SUNDAY FOR MIZ051-052-
056>059-064-065-071-072.
ICE STORM WARNING UNTIL 7 AM EST SUNDAY FOR MIZ066-067-073-074.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
SUNDAY FOR MIZ037>040-043>046-050.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST MONDAY
FOR LMZ844>849.
&&
SYNOPSIS...JAM
SHORT TERM...TJT
LONG TERM...JK
AVIATION...JK
HYDROLOGY...EBW
MARINE...JKHazardous weather outlook, Dec 21, 4:55 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EST SAT DEC 21 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
455 AM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL REDUCE VISIBILITIES TO A HALF MILE OR LESS THIS
MORNING.
MORE FREEZING RAIN WILL IMPACT AREAS SOUTH OF A LINE FROM MUSKEGON
TO MOUNT PLEASANT THIS AFTERNOON AND TONIGHT. THE HEAVIEST ICE
ACCUMULATION WILL BE AROUND BATTLE CREEK... LANSING AND JACKSON.
FARTHER NORTH...A COUPLE INCHES OF SNOW MIXED WITH SLEET WILL FALL
TONIGHT ALONG AND NORTH OF A MUSKEGON TO MOUNT PLEASANT LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY ON SUNDAY ALONG AND NORTH
OF A MUSKEGON TO MOUNT PLEASANT LINE. ELSEWHERE FREEZING RAIN WILL
DIMINISH OR END.
COLDER WEATHER WILL SETTLE BACK IN FOR CHRISTMAS WEEK. AREAWIDE SNOW
SHOWERS MONDAY AND MONDAY NIGHT MAY BRING SOME LIGHT ACCUMULATIONS
OF 1 TO 3 INCHES. MORE SNOW SHOWERS AND LIGHT ACCUMULATIONS ARE
POSSIBLE CHRISTMAS DAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-220900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
455 AM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS WINDS AND WAVES ARE LIKELY ON LAKE MICHIGAN SUNDAY AND
SUNDAY NIGHT AND AGAIN ON CHRISTMAS EVE AND CHRISTMAS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
Ice Storm, Calhoun
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Calhoun forecast zone
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
An ice storm brought a half to three quarters of an inch of ice accumulation to the northern half of Calhoun county, causing numerous power outages and downed tree limbs and lines.
Ice Storm, Jackson
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Jackson forecast zone
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A half to three quarters of an inch of ice accumulation occurred across the northern third of Jackson county, causing numerous power outages and downed tree limbs and lines.
Ice Storm, Barry
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Barry forecast zone
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
An ice storm brought a half to three quarters of an inch of ice accumulation across nearly all of the county, causing widespread power outages and downed trees, tree limbs and lines. At one point over 20,000 people were without power in Barry county alone, and thousands of people did not have power restored until 5 to 6 days after the storm hit.
Ice Storm, Eaton
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Eaton forecast zone
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
An ice storm brought a half to three quarters of an inch of ice accumulation across nearly all of Eaton county, causing widespread power outages and downed trees, tree limbs and lines. At one point over 15,000 people were without power in Eaton county alone, and thousands of people did not have power restored until 5 to 6 days after the storm hit.
Ice Storm, Ingham
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Ingham forecast zone
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
A half to three quarters of an inch of ice accumulation occurred across nearly all of Ingham county, causing widespread power outages and downed trees, tree limbs and lines. Thousands of people did not have power restored until 5 to 6 days after the storm hit.
Ice Storm, Clinton
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Clinton forecast zone
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
An ice storm brought a half an inch of ice accumulation across southern Clinton county, causing numerous power outages and downed trees, tree limbs and lines. Thousands of people did not have power restored until 3 to 5 days after the storm hit.
Winter Weather, Allegan
- When
- December 21, 6:00 PM EST to December 22, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
An ice storm brought a third to over a half an inch of ice accumulation to the eastern third of Allegan county, causing numerous power outages and downed tree limbs and lines.
Winter Weather, Ionia
- When
- December 21, 8:00 PM EST to December 22, 7:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Up to one-half an inch of ice accumulation occurred across southern Ionia county, causing numerous power outages and downed trees, tree limbs and lines. Thousands of people did not have power restored until 3 to 5 days after the storm hit.
Winter Weather, Kent
- When
- December 21, 9:00 PM EST to December 22, 7:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Utility Company
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
An ice storm brought a half an inch of ice accumulation across far southern Kent county. Over 30,000 people in Kent county lost power.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 2013$292,000 · 64 kt wind · 75 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485015, 485016, 485017, 485018, 485019, 485021, 488926, 488927, 488928.